I have been taking Effexor for about a year and a half, and recently per my psychiatrist's recommendation, came off of them. While I quit cold turkey, I was on prozac during for a period of 3 weeks before quitting Effexor, and then continued taking the prozac for another 3 weeks. My psych's experiences with this has shown that it greatly minimizes withdrawal effects for those coming off effexor in this way.
When I quit the effexor during the prozac period, everything was fine. I experienced some lightheadedness for 2-3 days but that went away. When I then finished up the prozac, things were also pretty much non existent in terms of effects. That was at the beginning of October.
About 2-3 weeks ago, I started experiencing some odd feelings in my head and kind of throughout. I've heard the 'brain zaps' reference several times when it came to Effexor withdrawal and I'm not sure if this is or isn't what I'm experiencing. The sensations seem random, but usually related to intense movement. Sitting for extended periods of times doesn't really cause it. I've primarily noticed it shortly after getting up, and moving around. And it's usually more prominent in the evening time than during the day. The best way to describe the sensation is to think of the state one experiences when getting startled, and reducing that to a fraction of a second. It's usually isolated just to my head.
I've spoken with my psych and he's never heard of anything like this, but thinks it's unrelated to SSRI withdrawal (I think it is though). I have several questions regarding this:
1.) How long does this last? I really do not want to be experiencing this for longer than a few more weeks as it's more frustrating than anything. It's not 'unbearable' but it is quite discomforting and really makes me feel out of my element the majority of the time (lucid is a good way to describe it). More importantly, will this go away?
2.) Considering I've been off Effexor since labor day (so about 2 months) and Prozac (about one month) is this likely related to that? I've never experienced this before in my life.
3.) What options can I take to eliminate or reduce this until it goes away? I am not interested in going back on Effexor to get rid of a symptom that came about coming off of it. I suppose tapering could have reduced this, but since I'm already at a point of having been off it for 2 months and this is the only side effect I'm really experiencing, I'd rather stay away from the cause rather than resort to going back to what caused it in the first place.
Any advice would be greatly appreciated. I hate this feeling!
I am not familiar with Effexor but I do know with any SSRI you shouldnt just stop cold turkey you need to taper off of it. I take Paxil and if I miss more than one day I start getting those brain zaps. Perhaps you can speak to him about tapering to eleviate your discomfort.
Effexor is an snri, not an ssri, so taking prozac won't necessarily work the same as it would with a pure ssri, which prozac is. Some people use prozac to take people off other ssris because it has a longer life in the body, but you still have to taper off it, too, but since Effexor also targets norepinephrine receptors, not just serotonin as prozac does, I don't know if this works. As for your shrink saying it doesn't sound like withdrawal, they almost always say that. They really are clueless on withdrawal. This sounds like classic withdrawal. Nobody can tell you how long it will last, but frankly, compared with most reports of Effexor withdrawal, if this is your only symptom, you're doing great and will probably be fine in a couple of weeks. In the meantime, try a healthy dose of fish oil daily -- it's said to help with brain zaps, though what you're reporting sounds more like disorientation that is also a very common withdrawal effect. If it stays intolerable, the protocol is to go back on the last dose of Effexor at which you felt fine and taper more slowly, though that's no guarantee that will work. I'd say if this is all that's bugging you, just ease through it and it should work out fine.
Why don't doctors listen to us? It's so frustrating! We are the experts on these drugs they are prescribing. It must be all about $$, because we as they patient go to them for HELP... Not more problems. But then again that's my take on the whole doctor patient relationship, we go with one problem we leave with drugs that give us 20 more. Last time I visited my psychiatrist I was sitting there RIGHT in front of him suicidal, he didn't have time to listen to me. I was so confused & sick couldn't concentrate fast enough to tell him of my concerns. And effexor didn't help the intrusive thoughts, excessive washing of hands, paranoia, ect. I can't even see what I'm typing, great now I get one more doctor an eye doctor. How I miss the days when I didn't have to swallow pills just to get by, poison creating havoc In my body- very few drugs offer me anything- fat hair loss bad breath zombie mood swings- that's not what I go to doctor for, none of us go for that. Anything they don't understand or even BELIEVE gets put in the "she's crazy file" so basically the f);:& you file.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.